Texas, 2008

Hail and Damaging Winds in Texas, May 14, 2008

May 14, 2008 · NWS BRO · 8 events in 3 counties and zones

The combined effects of a developing subtropical jet stream, a weak upper level disturbance propagating northeastward from Mexico, a weak surface boundary moving south into Deep South Texas, and a very unstable atmospheric profile across the western Lower Rio Grande Valley and Rio Grande Plains, produced strong to severe thunderstorms over northern Mexico and the western and central counties of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$763,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combined effects of a developing subtropical jet stream, a weak upper level disturbance propagating northeastward from Mexico, a weak surface boundary moving south into Deep South Texas, and a very unstable atmospheric profile across the western Lower Rio Grande Valley and Rio Grande Plains, produced strong to severe thunderstorms over northern Mexico and the western and central counties of the Lower Rio Grande Valley during the late evening of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 14, 6:30 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 6:30 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
730 PM CDT WED MAY 14 2008

.DISCUSSION...PULSING CONVECTION OVER NORTHEAST MEXICO THREATENING
WESTERN SECTIONS OF DEEP SOUTH TEXAS THIS EVENING. THE STORMS ARE
EDGING CLOSER AND MAY EVENTUALLY MAKE IT INTO DEEP SOUTH TEXAS LATER
THIS EVENING. MAY UPDATE POPS IN THE WESTERN COUNTIES SHOULD THE
POTENTIAL COVERAGE INCREASE. OTHERWISE...ONGOING FORECAST APPEARS ON
TRACK.

LOCAL SOUNDING SHOWS A STRONG...10 PLUS DEG C...CAP FROM 2 TO 4
KFT...BUT MOIST ADIABATIC ABOVE THAT. CAPPING WINDS HAVE DISAPPEARED
WHILE THE SOUNDING CONTINUES TO JUICE UP WITH 1.74 INCHES PWAT.
CELLS HAVE THE POTENTIAL TO TAP INTO LOW LEVEL MOISTURE AND MID
LEVEL INSTABILITY TO PRODUCE STRONG STORMS WITH DAMAGING WIND AND
SMALL TO MODERATE SIZE HAIL CAPABILITY.
&&

.PREV DISCUSSION...ISSUED AT 130 PM CDT WED MAY 14 2008...CHANCES
FOR SHOWERS WILL INCREASE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES NORTHEAST ACROSS TEXAS. RAIN CHANCES INCREASE OVER THE RIO
GRANDE VALLEY THURSDAY NIGHT INTO FRIDAY AS A WEAK COLD FRONT MOVES
THROUGH THE CWA. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE
SOUTHEAST THROUGH THURSDAY...THEN SHIFT TO NORTH ONCE THE FRONT
PASSES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THURSDAY.
HOWEVER NEAR NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL
PREVAIL OVER THE RIO GRANDE VALLEY IN THE WAKE OF THE FRONT FRIDAY
AND SATURDAY. THE WINDS WILL SHIFT TO SOUTHEAST BY SUNDAY AFTERNOON
AND TEMPERATURES WILL INCREASE TO ABOVE NORMAL...REMAINING ABOVE
NORMAL THROUGH THE END OF THE FORECAST PERIOD.
&&

.MARINE...BUOY 42020 REPORTED EAST-SOUTHEAST WINDS AROUND 12 KNOTS
GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY OVER 7 FEET WITH A 7
SECOND PERIOD AT 19 CDT/24 UTC. A SMALL CRAFT ADVISORY CONTINUES FOR
THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND DUE TO ROUGH
SWELLS...AND WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS.
MODERATE WINDS AND SEAS WILL THEN PREVAIL THURSDAY THROUGH THURSDAY
NIGHT AHEAD OF A COLD FRONT...WHICH WILL SWEEP THROUGH THE LOWER
TEXAS COAST EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY MAY BE
NEEDED OFFSHORE DEEP SOUTH TEXAS FRIDAY AS WINDS AND SEAS INCREASE
IN THE WAKE OF THE COLD FRONT. DECREASING WINDS AND SUBSIDING SEAS
ARE ANTICIPATED FOR THE WEEKEND AS HIGH PRESSURE PREVAILS OVER MOST
OF TEXAS.
&&

.AVIATION...MVFR CONDITIONS WILL DEVELOP TONIGHT WITH DIMINISHING
WINDS AND THICKENING AND LOWERING CEILINGS. INCREASING WINDS WILL
CAUSE CEILINGS TO RISE AFTER SUNRISE THURSDAY WITH VFR CONDITIONS
EXPECTED.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ150-155-170-175 UNTIL 7 AM CDT THU.
&&

54/66/69

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 14, 5:45 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT WED MAY 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
645 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT ZAPATA...STARR...AND JIM
HOGG COUNTY THIS EVENING AND EARLY TONIGHT. A SMALL CRAFT ADVISORY
IS IN EFFECT UNTIL 7 AM CDT THURSDAY FROM 0 TO 60 NAUTICAL MILES
OFFSHORE. AND...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SMALL CRAFT ADVISORY FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL
REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY. A SMALL CRAFT ADVISORY MAY
BE NEEDED ALONG THE LOWER TEXAS COAST FRIDAY DUE TO INCREASING WINDS
AND BUILDING SEAS IN THE WAKE OF A COLD FRONT. A MODERATE TO HIGH
RISK OF RIP CURRENTS IS POSSIBLE THURSDAY THROUGH SATURDAY AT THE
LOCAL BEACHES. SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY
WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR AREA MOTORISTS DUE TO
PONDING OF WATER ON LOCAL ROADS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS IN ZAPATA...STARR...AND JIM HOGG COUNTY SHOULD
REPORT ANY LARGE HAIL AND DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE THIS EVENING AND EARLY TONIGHT.

TOMASELLI

In the hours before

Special weather statement, May 14, 4:33 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
533 PM CDT WED MAY 14 2008

TXZ248-249-252-142345-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
533 PM CDT WED MAY 14 2008

...THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME. THESE
THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON...AND ARE
MOVING TO THE NORTHEAST AT AROUND 25 MILES PER HOUR.

THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND MAY
AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR
OR TWO.

THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER
RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS.

TOMASELLI
Special weather statement, May 14, 6:32 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
732 PM CDT WED MAY 14 2008

TXZ248-249-252-150145-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
732 PM CDT WED MAY 14 2008

...THUNDERSTORMS PERSISTING OVER NORTHEAST MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO
TRACK THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME.
THESE THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON AND
NORTHWEST TAMAULIPAS...AND ARE MOVING TO THE NORTHEAST AT AROUND
25 MILES PER HOUR.

THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND WILL
AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR
OR TWO.

THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER
RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS.

TOMASELLI

The radar

The Corpus Christi radar (KCRP), 200 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Zapata

When
May 14, 7:43 PM CST to 7:58 PM CST
Where
Zapata County, 1.51 mi NNE of Zapata Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
26.900, -99.270

Zapata County emergency manager reported quarter size hail fell in downtown Zapata. The public also reported quarter size hail with some even larger hail stones fell in Zapata.

Thunderstorm Wind, Zapata

When
May 14, 7:50 PM CST to 8:05 PM CST
Where
Zapata County, 1.51 mi NNW of Zapata Arpt to 2.03 mi ESE of Zapata Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
26.900, -99.290

Damage from the microburst was first surveyed about 2 miles west of the center of town along and near Farm to Market (FM) Highway 496. In the neighborhood of Falcon Mesa, along FM 3074, numerous barrel tiles were torn from the roof; in the same neighborhood, numerous large limbs from ebony and live oak trees were blown down, and minor damage to roofs was noted at other homes. Similar tree and roof damage was noted at another neighborhood along Oak Street, just south of the Zapata Cemetary.

Farther east along FM 496, several large fiberglass storage tanks were rolled, and damaged beyond repair, at a facility between FM 3074 and the Zapata County cemetary. On the same property, a manufactured home had numerous holes in its west facing wall, from wind driven pebbles and stones. The same home had fairly significant asphalt shingle damage to its roof. A nearby low metal tower was bent in half.

The worst-looking damage was seen just west of the center of town, along FM 496 only 1/3 mile west of the intersection of Federal Highway 83. Here, significant damage was incurred to many units at the Highway 496 Storage facility.

The microburst slammed into the west facing wall of the first of two long, cinderblock structures, and lifted most of the roof up and over the first building, slamming it into the second building about 50 feet to the east. While the truss and bracing of the roof appeared sound, only long nails were found at the connections of the eaves. Missiles generated by the broken roof drove into both cinderblock, and an individual metal garage, in the second building. Another light metal structure, housing another set of individual storage units, separated and collapsed on the leeward side of the second building.

The microburst continued moving steadily southeast, causing notable damage to neighborhoods in the southwest part of town. Dozens of homes and other structures with poorly anchored roofing material sustained significant damage; a large portion of tin roof was removed from a two story church a few blocks from the center of town. Another barrel-tile roof was damaged at a motel, and the water leak caused at least one unit to be uninhabitable.

In all neighborhoods, hundreds of mesquite and ebony tree limbs of many shapes and sizes were snapped off, some onto roofs, including the town's public library. As the storm finally edged south, additional tree damage was noted in the Falcon Lake Estates subdivision, just south of the bridge, where a report of a blown down roof of a two story house was also received as the storm weakened slightly.

The Zapata County Emergency Manager reported power lines and several trees were down in Zapata and approximately 200 to 300 people were without power at 9 pm.

Wind speeds were estimated to be between 70 and 75 mph area wide, with the strongest speeds generally along and just south of FM 496 from just west of the cemetary to highway 83. Total path length was estimated to be a little more than 3.5 miles long; width was estimated to be about 1.5 miles.

Hail, Zapata

When
May 14, 7:59 PM CST to 8:14 PM CST
Where
Zapata County, 2.17 mi NNE of Zapata Arpt
Measured
1 in hail
Reported by
Public
Coordinates
26.910, -99.269

The public reported that nickel to quarter size hail continued to fall across much of the city of Zapata. The event, which began at 8:43 PM CDT, may have lasted for a total of 40 minutes in some locations in and around Zapata.

Hail, Zapata

When
May 14, 8:15 PM CST to 8:25 PM CST
Where
Zapata County, 6 mi SE of Zapata
Measured
1.75 in hail
Reported by
Public
Coordinates
26.839, -99.161

The public reported hail up to 1.75 inches was observed falling approximately 6 miles southeast of Zapata along US highway 83, as the supercell thunderstorm began edging toward Starr County.

Thunderstorm Wind, Starr

When
May 14, 8:41 PM CST
Where
Starr County, 0.69 mi S of El Sauz
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
26.570, -98.870

Law enforcement in Starr County reported numerous trees blown down on FM 649 near El Sauz.

Thunderstorm Wind, Starr

When
May 14, 8:48 PM CST to 9:03 PM CST
Where
Starr County, 2 mi S of Viboras to La Gloria
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.721, -98.830

Power lines down, and power outages, were reported across a large part of Starr County as a developing line of severe thunderstorms moved through. One of the strongest cells likely produced some of these power outages between Viboras and La Gloria along Farm-to-Market road 2686.

Thunderstorm Wind, Brooks

When
May 14, 8:57 PM CST to 9:00 PM CST
Where
Brooks County, 0.49 mi NW of Encino
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.936, -98.135

Law enforcement in Brooks County reported power lines down and power outages near Encino due to a thunderstorms moving through the area with high winds.

Thunderstorm Wind, Starr

When
May 14, 9:30 PM CST to 9:35 PM CST
Where
Starr County, Roma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.420, -99.020

Law enforcement in Starr County reported power lines down and power outages occurred in Roma due to high winds from strong to severe thunderstorms in and near the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93236, 93299, 93291, 93285, 93316, 102192, 93320, 93317.